Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 56, NWS Memphis, TN

April 7, 2000Tunica County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 7, 2000, 8:50 PM CDT for Tunica County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2000, 8:50 PM CDT (01:50 UTC)
Expired
Apr 7, 2000, 9:25 PM CDT
In force
35 min
Issued by
NWS Memphis, TN
Area
Whole counties

County Tunica County, MS

The radar

The Memphis radar (KNQA), 90 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 6:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2000-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2000-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

491 
WUUS54 KMEG 080150
SVRMEM
MSC143-080225-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
850 PM CDT FRI APR 7 2000


THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUNICA COUNTY IN NORTHWESTERN MISSISSIPPI

* UNTIL 925 PM CDT

* AT 848 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH LARGE HAIL AND DAMAGING WINDS 5 MILES WEST OF ROBINSONVILLE...
  MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROBINSONVILLE BY 855 PM CDT
  PRICHARD BY 900 PM CDT
  TUNICA BY 900 PM CDT

.SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.



N

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 2:00 PM CDT, 6 hours 50 minutes earlier.

Area forecast discussion, Apr 7, 2:00 PM CDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
200 PM CDT FRI APR 7 2000

SURFACE MAPS SHOW SHARPENING COLD FRONT TO OUR NORTHWEST. AT
19Z...THE FRONT EXTENDED FROM CENTRAL MO INTO EXTREME NORTHWEST AR
AND DOWN TO NORTH CENTRAL TX. STRONG PRESSURE RISES BEHIND THIS
FRONT OF 6 MB/3 HR INDICATE THIS FRONT WILL CONTINUE TO SHARPEN AND
MOVE RAPIDLY THROUGH THE MID SOUTH THIS EVENING. AT UPPER
LEVELS...ENERGY WILL MOVE FROM THE PLAINS DIGGING A TROF OVER THE
REGION BY SATURDAY MORNING...WHICH WILL THEN PROGRESS EAST OF THE
REGION THROUGH THE WEEKEND.

SEVER WEATHER STARTING TO DEVELOP IN SOUTHEAST MO AND THUNDERSTORM
DEVELOPMENT CRANKING UP AHEAD OF FRONT IN AR. THE GREATEST THREAT OF
SEVERE WEATHER WILL BE THE NORTH HALF OF OUR COVERAGE AREA. SEE SPC
DISCUSSIONS FOR DETAILS. INSTABILITY MODERATE...NOT EXPECTING A HUGE
OUTBREAK. WE DO EXPECT A BROKEN LINE OF CONVECTION WITH SCATTERED
SEVERE REPORTS...STRAIGHT LINE WINDS MOST LIKELY.

THE COLD FRONT WILL SWEEP THROUGH MOST OF OUR AREA BY
MIDNIGHT...FOLLOWED BY MORE GUSTY WINDS WITH VARIABLE CLOUDINESS.
MUCH COOLER AIR ON THE WAY FOR LATE TONIGHT AND SATURDAY.
FORECAST WILL BE A LITTLE ABOVE GUIDANCE NUMBERS. THIS TIME OF YEAR
IT IS HARD TO HAVE ANY SUNSHINE AND STAY UNDER 50 DEGREES. AREAS
NORTHEAST OF MEMPHIS MAY WELL HAVE LINGERING CLOUDINESS INTO
SATURDAY AND WILL BE IN THE COLDEST AIR...PROBABLY STRUGGLING TOWARD
50 DEGREES.

SATURDAY NIGHT COULD BE THE COLDEST NIGHT IN QUITE A WHILE.
DEPENDING ON HOW QUICKLY HIGH PRESSURE BUILDS OVER THE WINDS
DECOUPLE...A FREEZE WARNING MAY BE NEEDED.

NOT MUCH TIME TO LOOK AT EXTENDED...WILL GENERALLY FOLLOW NA)TIONAL
GUIDANCE.

.MEM...NONE.
SH

In the hours before

Special weather statement, Apr 7, 3:30 PM CDT, 5 hours 20 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-080100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT FRI APR 7 2000

THIS SEVERE WEATHER OUTLOOK COVERS THE COUNTY WARNING AREA OF THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN MEMPHIS TENNESSEE...
INCLUDING WEST TENNESSEE...NORTH MISSISSIPPI...EAST ARKANSAS...AND
THE MISSOURI BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ACROSS EAST ARKANSAS...THE MISSOURI BOOTHEEL...WEST
TENNESSEE AND NORTHWEST MISSISSIPPI.

A FAST MOVING COLD FRONT WILL ENCOUNTER A WARM AND FAIRLY UNSTABLE
ATMOSPHERE AS IT CROSSES THE MID SOUTH THIS EVENING. A LINE OF
THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG THIS FRONT.

LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER
THREATS. THE MOST LIKELY TIME FOR SEVERE WEATHER IN THE MID-SOUTH
WILL BE BETWEEN 6PM AND MIDNIGHT.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. MONITOR
NOAA WEATHER RADIO...COMMERCIAL RADIO...TELEVISION...AND CABLE
TELEVISION UFOR THE LATEST FORECASTS AND INFORMATION.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 8:32 PM CDTSevere Thunderstorm WarningMEGDeSoto48 min
Apr 7, 9:23 PM CDTSevere Thunderstorm WarningMEGTate47 min
Apr 7, 9:59 PM CDTSevere Thunderstorm WarningMEGPanola36 min
Apr 7, 10:10 PM CDTSevere Thunderstorm WarningMEGLafayette50 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.